Medication nightmare

It must be a cold day in hell.  There are certain medications I have deemed unacceptable for myself.  In my mind, they mean I am really sick. Never mind what reality is saying at this point.  I’ve seen folks on these meds and its not a pretty picture.  Of course, I do not know their dosages, the reasons for the medication. I’ve only seen the fallout from taking them. One woman who was living at my residential rehab facility just lost her boyfriend to an overdose.  She would become completely overwhelmed with emotion seemingly out of nowhere. We could be sitting on the floor playing cards and she would just begin to rock and wail like she was in agony. Poor thing. They would hit her with Seroquel and she would become a bumbling tear stained floater, just bobbing all over the place.  She could barely keep herself upright.  She stopped crying.  I think she stopped feeling anything at all.  Maybe that is what she wanted.  She would then just sleep. In my quest to continue to be a functioning human being on some level, I cannot concede to take this medication. I do plan to return to work.  I fully understand I could be completely out of context here.  If I take a low dose at night, and sleep it off then I will not be sedated come morning.  However, we all know antipsychotics typically leave you quite hungover in the morning. I know from my experiences with Risperdal this is true. I felt like I was in a haze for the first couple hours of the day.  Once, in the hospital, the doctor upped the dosage of Risperdal to 5 mg.  On this very same day my husband came to visit and brought me a burrito for dinner. I could barely walk as I approached him and he remarked I seemed drunk. I was slurring my word, stumbling.  I attempted to eat my burrito but could not figure out how to get the fork from the burrito to my mouth. I literally needed physical assistance.  My husband yelled the words chemical restraint and next thing you know the doctor was at our table apologizing and insisting he did not know how I would react.

I’ve started and stopped this medication a few times.  I was off it for over 6 months prior to this episode and this round of hallucinations. I tried Latuda as a replacement but its not carrying its weight. So we went the Risperdal route again, but I voiced concern for when I returned to work. I wish I would have kept my mouth shut.  The other option being suggested is Zyprexa.  Might as well just start buying a larger size in clothing. Weight gain is almost inevitable.  Of course, it was touted as not as much of a problem for me as I am already healthy, active and conscious of what I eat.  That is not my understanding.  While those tools are essential, this medication simply upsets your metabolism just by being in your system.  Food cravings and an inability to feel full are part of the side effects.  I guess I am vain. I cannot handle gaining weight. I work hard to stay in shape. I am by no means skinny. My body type is prone to gaining weight. It runs in my family.  Plus, I am a former bulimic.  I have huge concerns about this medication.

So the next question is certainly what is more important.  Mental health or the size of my jeans. I think they go hand in hand for me.  Maybe I am foolish. I am being tortured by my very own mind at the moment. Hallucinations have me terrified, convinced I am not supposed to be here.   But, if doctors would be honest, the rate of weight gain on Zyprexa can be monumental. I have seen my clients gain 20 lbs within a month. Granted they are not active, but they also do not have access to food at a whim. Their food schedule is very regimented.

For the first time in my life I am “okay” with my body. I don’t fret over it. Sure, I ask for reassurance when we go out for the evening. But, I hear the response and let it go. I appreciate exercise for what it is.  Enjoy food for what it is. I don’t jump on the scale everyday. I don’t restrict food. I don’t obsess. I have gotten myself down to a comfortable size for me.  I worry about my state of mind when/if I begin to gain weight despite efforts not to.  I am making an assumption that these meds are going to affect me in this way, but seeing reviews and talking to people in a support group the consensus is unanimous: serious weight gain.

It seems so unfair. Those with mental health issues that need medication must make such uncomfortable sacrifices. It doesn’t seem fair I should have to battle weight gain on top of battling symptoms.  But people do it.  Or at least they are willing to take the meds with the side effects to get some semblance of life back.

I am hoping I can go back to Risperdal. I know this does not cause weight gain.I know my workout routine can combat its side effects.  I know what to expect. I am not sure if its in the same realm of antipsychotic as the others or not.  All I can do is ask.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s